Discussions By Condition: I cannot get a diagnosis.

Rapid Abdominal Contractions

Posted In: I cannot get a diagnosis. 4 Replies
  • Posted By: Anonymous
  • March 13, 2009
  • 10:14 AM

I have had a problem with very annoying abdominal contractions for the last 1-1/2 months. I am a 60 yo male. I was on Percocet for 5-1/2 month for a neck injury and I tapered down and stopped taking them 1-1/2 months ago. During the withdrawal process I started having very rapid abdominal muscle contractions that only occur when I lay down or I am relaxed. Some days they only last a little while, other days that have lasted over 3 hours. It is impossible to sleep with the contractions going on and sometimes they get so violent they will wake my wife up because the whole bed shakes.

At first I thought they were some sort of myoclonic jerking (the involuntary muscle movements before you fall asleep), but I an no where near sleep when they occur. They initiate on an exhale and if I take in a deep breath and hold it they will stop.

I'm stumped what might be causing them. They could be from the opiate withdrawals, or they may have been covered up and did not present themselves during the time I was taking the Oxycodone. Any ideas would be helpful.

Reply Flag this Discussion

4 Replies:

  • Okay, this is due to opiate withdrawal and abdominal spasms are actually a common complaint. It can persist for 10 to 12 weeks or more before subsiding and if it is particularly troublesome, to you or your wife, then medications are available to diminish the effects until opiate effects are fully abated. Myoclonic jerks, more formally known as hypnic jerks in the context of falling asleep, most often occur in the limbs rather than the torso. You'll be fine. Best regards, J Cottle, MD
    JCottleMD 580 Replies Flag this Response
  • Acupuncture is very helpful for opiate and other drug withdrawal. You may want to consider this to help your symptoms. Best wishesDOM
    acuann 3080 Replies Flag this Response
  • I have to agree although don't know much about that drug myself I did experience very similar stomach cramps from tramadol withdrawal (no longer take this medication) I hope it passes soon, if not you should really get it checked out by your doctor :) http://www.undiagnosedillness.org
    Anonymous 42789 Replies Flag this Response
  • Thanks for the reply. I started clonazepam this evening and after one dose the abdominal contractions/spasms have significantly reduced. During the day today the contractions continued to increase so that even when driving around town today they were occurring. They just seemed to get worse by the hour. So, I'm hoping that the clonazepam works to keep them in check.
    Anonymous 42789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.